Pink Sheet is part of Informa PLC

This site is operated by a business or businesses owned by Informa PLC and all copyright resides with them. Informa PLC’s registered office is 5 Howick Place, London SW1P 1WG. Registered in England and Wales. Number 8860726.

This copy is for your personal, non-commercial use. For high-quality copies or electronic reprints for distribution to colleagues or customers, please call +44 (0) 20 3377 3183

Printed By

UsernamePublicRestriction
UsernamePublicRestriction

OTC BISMUTH SUBSALICYLATE PRODUCTS: REYE SYNDROME WARNING

This article was originally published in The Tan Sheet

Executive Summary

OTC BISMUTH SUBSALICYLATE PRODUCTS: REYE SYNDROME WARNING is proposed by FDA in a May 5 Federal Register notice that would amend the tentative final monograph for overindulgence products. The new warning statement will replace a voluntary Reye Syndrome warning carried by Procter & Gamble's Pepto-Bismol since 1985 and will be mandatory for all bismuth subsalicylate-containing OTC products. The Reye Syndrome warning proposed by FDA states: "Children and teenagers who have or are recovering from chicken pox, flu symptoms, or flu should NOT use this product. If nausea, vomiting, or fever occur, consult a doctor because these symptoms could be an early sign of Reye Syndrome, a rare but serious illness." The warning statement will be required to appear on immediate container labeling, FDA said in the notice. In cases where the "immediate container is not the retail package, the retail package must also bear the warning," the notice adds. FDA said it wants the Reye Syndrome warning to appear on any product labeling that contains a warning statement and to appear ahead of other warnings. FDA is providing a 60-day period for comments on the proposed warning. In proposing the warning statement, FDA noted that the agency is aware of one fatality from Reye Syndrome "reported to be associated with the use of bismuth subsalicylate." A six-year-old child reportedly developed Reye Syndrome in July 1989 after taking the "label-recommended dose of an OTC bismuth subsalicylate product for the treatment of flu-like symptoms, diarrhea and nausea," according to the notice. The notice does not affect OTC bismuth subsalicylate products that are marketed solely for diarrhea. However, FDA noted that "a Reye Syndrome warning for bismuth subsalicylate used as an antidiarrheal will be discussed in the rulemaking for OTC antidiarrheal products in a future issue of the Federal Register." FDA reported that it is considering whether to require Reye Syndrome warnings on all drug products containing nonaspirin salicylates. "Because higher serum salicylate levels in children with Reye Syndrome than in the general population have been found during outbreaks of this disease and the mechanism of toxicity is unknown, the agency believes the aspirin association with Reye Syndrome may be applicable to other salicylate products as well," the notice states. FDA said that a decision regarding further warning requirements "will be discussed in a future issue of the Federal Register." FDA also indicated that it prefers the wording of the proposed bismuth subsalicylate warning statement to the Reye Syndrome warning currently carried by aspirin products. FDA said it is "considering the appropriateness of revising the current Reye Syndrome warning for oral and rectal OTC drug products containing aspirin . . . to be similar to the language being proposed in this document." The current aspirin statement only warns against use by children and teenagers "for chicken pox or flu symptoms before a doctor is consulted about Reye syndrome." FDA suggested in the notice that the proposed bismuth subsalicylate warning, which also mentions that the product should not be used by children and teenagers "who . . . are recovering from chicken pox, flu symptoms, or flu," is "more informative than the wording currently used in the aspirin warning." FDA noted that the "dramatic symptoms" of Reye Syndrome -- such as intractable vomiting, lethargy or delirium -- begin as the symptoms of the initial viral illness diminish. Consequently, the agency said it believes "that it is important that aspirin and bismuth subsalicylate not be given to children and teenagers when flu symptoms are present as well as when symptoms are absent [and] the child seems to be recovering from the illness." The second sentence of the proposed warning, which includes the terms "nausea," "vomiting" and "fever," was suggested by FDA's Gastrointestinal Drugs Advisory Committee at a July 1991 meeting to discuss P&G's application for the use of OTC bismuth subsalicylate for the treatment of traveler's diarrhea as well as the company's voluntary Reye Syndrome warning. The notice points out that the committee felt that such products "should have a stronger warning . . . because of concern that with the approval of the drug as a treatment for diarrhea, there could be wider use of the product in children who might have a viral illness." After evaluating the committee's recommendation, FDA said it concluded that "an additional sentence stating the early recognizable symptoms of Reye Syndrome . . . is important information that should be included as part of the warning."
Advertisement

Topics

Advertisement
UsernamePublicRestriction

Register

PS081424

Ask The Analyst

Please Note: You can also Click below Link for Ask the Analyst
Ask The Analyst

Your question has been successfully sent to the email address below and we will get back as soon as possible. my@email.address.

All fields are required.

Please make sure all fields are completed.

Please make sure you have filled out all fields

Please make sure you have filled out all fields

Please enter a valid e-mail address

Please enter a valid Phone Number

Ask your question to our analysts

Cancel